When taking niacin to lower cholesterol, WebMD indicates most patients take 2 to 3 grams of the B-vitamin daily. This dosage is much higher that the daily allowance for niacin. In some patients, it causes undesirable side effects including gastric upset and flushing, liver damage and interaction with other drugs.Continue Reading
Niacin helps by increasing the good cholesterol while lowering the triglycerides and bad cholesterol. Because of the high dosage of niacin the patient requires for lowering cholesterol, it has the potential to cause liver damage. It is important that patients avoid attempting self-treatment using over the counter supplements but consult their doctor for a prescription of the U.S. Food and Drug Administration's recommended dosage, according to WebMD.
Large doses of niacin cause facial flushing. The flushing decreases over time in most patients and is harmless, reports WebMD. Patients who begin with a smaller dose of niacin and increase it over time or who use prescription slow-release niacin are less likely to experience flushing. Other minor side effects include diarrhea and upset stomach, which also subside over time. Side effects that are more serious include changes in heart rhythm, blood glucose level, lowering blood pressure and damage to the muscles. Niacin causes adverse reactions with some over-the-counter supplements or medications, alcoholic beverages and prescription medications.Learn more about Medications & Vitamins